Scenario - Unresponsive

OP
R

RedZone

Forum Lieutenant
115
0
0
The conclusion

Not much else can be offered here, time to conclude.

RidRyder911: Ok. I never doubted that there will always be something else that I can learn. As to your opinion: I too have LONG held the opinion that my EMS system has some serious problems. Recent participation in EMS forums have reinforced this opinion but also let me see that some other EMS systems have other serious problems of their own. We just learn to make the best with what we got. A lot of our training is based on personal experience and learning from the experience of others. Much of my learning is also due to exploring my curiosity. I do hope my EMS system improves, but now I am straying way off topic.

Yes I can rant all day about problems with my EMS system. Thanks for the opportunity Rid!

Bongy: Ok, I agree that there is a concern with protecting the airway. I am used to extremely short transport times, so I'd be comfortable with an OPA and left lateral recumbant positioning. The demographics of your system may indicate otherwise.

KevD18: Oh, at some parts of the city, I could throw a rock and skip it across the roof of three hospitals! But here there is emphasis on treating medical patients at the scene before preparing to transport.

To clear some things up:

BEFORE Treatment: Lips were cyanotic. Otherwise, the rest of the skin was cold, pale, and diaphoretic. I do not recall peripheral cyanosis, but my memory may not be 100% accurate.

After several minutes of oxygen administration by non-rebreather, there was no cyanosis.

The AMS cocktail (D50W, Thiamine, Narcan): We still use it here... sort of. Most of us no longer push one right after the other (or draw up the thiamine and narcan with the D50W Bristol). Generally we will give narcan, if needed, or D50W and Thiamine, if needed. But if there is no significant response, we are expected to complete the cocktail. Personally, I try to avoid narcan.

Here's how it goes (really)...
-----------------
Confused about the failure to respond to D50, I begin packing up the equipment and prepare to move the patient from his bed to our stretcher. I considered a possible CVA. To fulfill my obligations, I pulled out two bristol(sp?) jets of Naloxone 2 mg. My partner was new, but very eager to learn, and I was explaining my rationale to him step by step.

"The Narcan's not going to do anything, but I have to give it to him. His pupils aren't pinpoint, his respirations aren't depressed... there's no indication of opiate overdose."

Not 30 seconds later, an aide walks into the room.

"Oh, he's going out this time?"

"Excuse me? This happened before?"

"Yeah. Last week, he was just like this. I thought for sure he was going to be sent out. But the doctor said it was because of his Duragesic Patch, and he just removed it and kept an eye on him."

"I didn't see a Duragesic Patch on him, is he wearing one now?"

"Oh no, they gave him a tylenol with codeine last night. They really didn't want to give it to him though because of what happened last week."

Now, I actually hesitated to give him the Narcan. (Again, see my opinion in the link). But despite his apparently "adequate" ventilatory status, he was still unstable. Also, I figured he wouldn't have that bad a withdrawal since he wasn't on pain meds for a prolonged period of time.

You know what, Bongy, I should have just intubated him and tossed out the Narcan.

I gave him 2 mg IVP. He woke up almost immediately. I explained the situation to him and warned him about some symptoms he may feel. He was quite understanding.

But on the way to the hospital, this patient went through the worst withdrawal I had ever seen. Worse than any junkie I picked up off the street. He had diarrhea non-stop, he was nauseous, he shivered to the point that he could barely speak and the ED nurse even asked me if he was seizing.

So, the final diagnosis: AMS secondary to narcotic overdose and hypoglycemia.
Report to ED staff: "He's a lightweight"

Now, my questions: How could he have overdosed off a single Tyl 3? Could it be because of severe hepatic insufficiency? Can someone be so extremely hypersensitive to opiates because of some other predisposition?
 
Last edited by a moderator:

Bongy

Forum Crew Member
59
0
0
Now, my questions: How could he have overdosed off a single Tyl 3? Could it be because of severe hepatic insufficiency? Can someone be so extremely hypersensitive to opiates because of some other predisposition?

In my opinion,possible liver dysfunction AND misdiagnosed kidney insufficiency... If I remember well - opiates are metabolized by CYP45 and excreted via renal pathway...
 

Ridryder911

EMS Guru
5,922
39
48
Redzone, I was not purposefully picking upon your service, but it is hard to believe an ALS service would provide XII lead ECG but not allow or provide simple device such as a glucometer? I know there are such systems, but it is a shame that a patient would have a device but the EMS unit would not.

What I believe to occurred was the patient was already hypoglycemic prior to administering the Tylenol 3. The nausea and vomiting, shivering, diarrhea can be associated with both hypoglycemia and opioid withdraw symptoms.

With diseased hepatic systems, who knows what all the consequences can be? These type patients are difficult to maintain even in a stable environment. Hopefully, a DNR was discussed with this patient, so in the event of an arrest prolong measures can be avoided.

Good scenario!

R/r 911
 
OP
R

RedZone

Forum Lieutenant
115
0
0
Redzone, I was not purposefully picking upon your service, but it is hard to believe an ALS service would provide XII lead ECG but not allow or provide simple device such as a glucometer? I know there are such systems, but it is a shame that a patient would have a device but the EMS unit would not.

What I believe to occurred was the patient was already hypoglycemic prior to administering the Tylenol 3. The nausea and vomiting, shivering, diarrhea can be associated with both hypoglycemia and opioid withdraw symptoms.

With diseased hepatic systems, who knows what all the consequences can be? These type patients are difficult to maintain even in a stable environment. Hopefully, a DNR was discussed with this patient, so in the event of an arrest prolong measures can be avoided.

Good scenario!

R/r 911

Thanks.

Yeah, he was DNR. And no I'm not offended by any "picking on my EMS system" at all, nor did I really think you were.

There have always been some things I never understood. Most of the medics here, at least as far as I'm familiar with, never bother to read journals, attend national conferences, apply for national registry, or even follow up with changing ACLS trends that haven't been implemented into our protocols. As a result, we pretty much end up assuming that most other EMS systems work the same way ours does. I have an opinion that many "NYers" end up taking this self-centered ignorant attitude about a lot of things. Dare we admit that somewhere else on this planet exists a place where things are done better. And if it is, "Bahh... that wouldn't work here."

And during the most recent years, with hospitals crying broke, several of them claiming bankruptcy, and a few closing their doors for good (not to mention the for profit services that are motivated mainly by $).... new changes aren't implemented until mandated by regulation.

The most serious offense of this: AED's are mandated by law to be placed in schools, ferries, and several other public places. But, there has yet to be a state or regional mandate to place them on an ambulance. Yes, all BLS 911 ambulances are required by city contract, but many non-911 BLS ambulances are not equipped with defibrillators. My opinion... disgraceful.

Glucometers have only been allowed for the past few years. I NEVER understood why they're not routinely implemented. As I understand it, the doctors on the political side of our EMS maintain the opinion that blindly administering D50 to all AMS patients poses no threat. The cerebral edema argument is answered with: "That's an opinion only held by some neurosurgeons and not the rest of the medical field. There is minimal evidence that D50 in high doses can necrose brain tissue, but that's only if administered during the active event of ischemia, a relatively short window. There are far more risks by failing to administer D50 when hypoglycemia is misdiagnosed," and the DKA argument, "administering D50 to a hyperglycemic patient is like spitting in the ocean, it poses no risk whatsoever."

That still provides no answer to why we shouldn't simply test blood sugar first; a quick, simple, and relatively cheap procedure. I've heard that it "poses a safety risk to the medic", and that the "testing strips, even when sealed, are sensitive to climate changes making field use innacurate." My opinion, bull****.

Oh, and like I said, THANKS FOR THE OPPORTUNITY TO RANT RID!!
 
Last edited by a moderator:

Top